Hail, Bowman
- When
- July 10, 5:04 PM MST to 5:08 PM MST
- Where
- Bowman County, 0.48 mi W of Rhame
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.230, -103.660
Thunderstorms developed over and near southwest North Dakota in an environment with moderate instability and enhanced deep layer shear. Two thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed over and near southwest North Dakota in an environment with moderate instability and enhanced deep layer shear. Two thunderstorms became severe. The largest hail was golf ball size, and fell in Slope County causing damage to a home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 10, 4:56 PM MST, 8 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Bismarck ND Issued by National Weather Service ABERDEEN SD 656 PM CDT Mon Jul 10 2017 .DISCUSSION... Issued at 646 PM CDT Mon Jul 10 2017 First update of the evening adds some T+ (severe thunderstorms) to the weather grids across far western NoDak. With 35 to 45 knots of deep layer shear combining with 1000-2000j/kg CAPE and notable DCAPE gradient maxing out near 2000j/kg in a deeply/fully mixed boundary layer, thinking is that the trend of storms growing in coverage and intensity to severe levels all throughout the surface trof positioned along the Montana/NoDak border seems reasonable/probable. The rest of the forecast looks okay at this time. Updates are out. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday afternoon) Issued at 646 PM CDT Mon Jul 10 2017 VFR conditions still expected through most of the forecast period at all TAF sites. Caveat, scattered thunderstorms are developing west early this evening and may work into KISN and KDIK by 03Z, before spreading into central and north central NoDak overnight. Some convection may be lingering over central ND Tuesday morning. Storms rumbling over a terminal could produce a period of sub-VFR visibilities in heavy rain. Sticking with periods of VCTS in TAFS for now, although closely monitoring the storms crossing into far western NoDak at this time, as KISN/KDIK will probably require an amendment shortly to mention tempo TS. && .PREV DISCUSSION... /issued 1253 PM CDT Mon Jul 10 2017/ UPDATE... Issued at 1243 PM CDT Mon Jul 10 2017 No major adjustments to the going forecast. Band of clouds continues to stream into southwest ND and have raised clouds there and into the south central this afternoon. Also lowered temperatures a little over the southwest do to the increased clouds. Did add an area of thundershowers southwest where current small area exists, and started the chance of convection a little earlier in the northwest to account for showers over far northeast Montana. Updated products will be sent shortly. UPDATE Issued at 944 AM CDT Mon Jul 10 2017 A weak impulse running over the upper level ridge centered over eastern Montana is responsible for some increased cloud growth over our southwest with a few stronger radar returns over northern Golden Valley and Billings counties. Otherwise conditions across the CWA at the moment remain quiet. Convection timing among CAMs this afternoon and evening for the west is still relatively wide, however coverage and intensity has remained consistent with previous forecast thoughts. UPDATE Issued at 657 AM CDT Mon Jul 10 2017 Minor changes were made with this update to add patchy fog south central through 14 UTC where shallow ground fog is being observed, and to add a low shower chance along the Canadian border through the morning in respect to upstream radar trends. Otherwise, CAMs through the 10 UTC HRRR and 08 UTC ESRL HRRR continue to be widely dispersive in their depictions of afternoon and evening storms, but they all generally support at least scattered convection with an attendant marginal severe threat developing in western ND after 20 UTC. Maximum updraft helicity forecasts from those HRRR runs and the members in the 00 UTC SPC SSEO generally peak between 50 and 75 m2/s2, further supporting the marginal severe risk. SHORT TERM...(Today and tonight) Issued at 346 AM CDT Mon Jul 10 2017 Forecast highlights in the short term period will be continued warm temperatures today with increasing chances for thunderstorms late today into tonight west into central. Currently, northwest flow aloft with a broad upper level ridge over the Rockies and deep low pressure to our northeast over Hudson Bay. Surface high pressure ridge is draped north to south across central North Dakota with some return flow starting far west early this morning. A mid level S/WV impulse undercutting the ridge is moving east across southeastern Montana, and is generating some light radar returns in its vicinity. However cloud bases at or above 10K AGL so unsure right now if any of this is reaching the surface. Will maintain low end POPs over my southwest and far south central for this morning with this forecast issuance as the embedded wave tracks east into our area. For this afternoon and into tonight, surface high pressure ridge pushes east into Minnesota with southerly return flow increasing across the western and central Dakotas. I increased winds west where gradient forcing increases as the day progresses. In fact gradient forcing remains rather strong into tonight as well so kept winds above guidance. Decent moisture advection into the area so the only fire weather concern would be possible dry lightning. This threat appears marginal and higher to our west over central MT, with PWATS near an inch and a half across ND. Thermal ridge over eastern MT with 925mb temps of 30-34C extending into western ND coupled with decent mixing will see daytime highs near 100 far west to low 90s central. Ridge axis flattens and pushes east across the Northern Plains later today ahead of an advancing S/WV trough. Associated surface trough will advance slowly east across eastern Montana during the afternoon, then into western ND later tonight. Convective temperatures should be reached west, and when combined with the approaching shortwave trough, will set the stage for thunderstorms later this afternoon and into tonight from west to east. Strong to severe convection will be possible late this afternoon and into the evening mainly west near an instability axis, though limiting factors will be lack of a deep BL moisture and only marginal bulk shear. LONG TERM...(Tuesday through Sunday) Issued at 346 AM CDT Mon Jul 10 2017 Above-normal temperatures will highlight the long term forecast. Surface trough will move into the central Dakotas Tuesday morning, then southeast during the day. The timing of this frontal passage will determine the potential for thunderstorms and their severity Tuesday afternoon and evening. Current models suggest lingering showers and/or storms along the trough axis during the morning and afternoon, most likely elevated, with best chances for strong to severe surface based storms to our north and east. This lines up with SPC's Day 2 outlook. Thereafter, slightly cooler weather will follow midweek before the upper-level ridge amplifies again and yields another strong warming trend Thursday into the weekend. GFS 925mb temps are very warm, near 40C this weekend and into the following work week, which would yield highs from 95F to 110F. Will watch model trends closely. We did once again raise temperatures above blended guidance. No big precipitation events advertised, but embedded impulses will trigger occasional afternoon or nighttime thunderstorms through the long term period. AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1243 PM CDT Mon Jul 10 2017 VFR conditions will prevail through most of the forecast period at all TAF sites. However, scattered thunderstorms are possible west this afternoon and evening, across the northwest and north central overnight, and central ND Tuesday morning. Any one storm could produce a period of MVFR visibilities in a Heavy rain showers. Still uncertainty in how things will evolve so only mentioned periods of VCTS in TAFS for now. Southerly wind will continue this afternoon and tonight and may be gusty at times. Winds will shift west to northwest on Tuesday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Dorn LONG TERM....99 AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Bismarck ND 1254 PM CDT Mon Jul 10 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1254 PM CDT Mon Jul 10 2017 /1154 AM MDT Mon Jul 10 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms this afternoon and tonight. A few strong to severe thunderstorms are possible, mainly west and north central. Potential hazards include large hail up to the size of quarters and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms Tuesday. A few strong to severe thunderstorms are possible, mainly in central North Dakota. .SPOTTER INFORMATION STATEMENT... Spotters could be needed in a few locations this afternoon and tonight.
Special Weather Statement
National Weather Service Bismarck ND
457 PM MDT MON JUL 10 2017
NDZ040-043-102345-
Slope ND-Bowman ND-
457 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOWMAN AND SOUTH
CENTRAL SLOPE COUNTIES UNTIL 545 PM MDT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Baker, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bowman, Rhame, Griffin and Sunset Butte.
LAT...LON 4623 10404 4646 10346 4615 10332 4605 10403
4615 10405
TIME...MOT...LOC 2256Z 248DEG 32KT 4617 10391
LeeSpecial Weather Statement National Weather Service Bismarck ND 542 PM MDT MON JUL 10 2017 NDZ031-032-040-110030- Golden Valley ND-Billings ND-Slope ND- 542 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY... SOUTHWESTERN BILLINGS AND NORTHWESTERN SLOPE COUNTIES UNTIL 630 PM MDT... At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Carlyle, or 16 miles east of Baker, moving northeast at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pretty Butte and Three V Crossing. LAT...LON 4654 10404 4676 10352 4646 10335 4632 10404 TIME...MOT...LOC 2342Z 246DEG 35KT 4645 10396 Lee
The Bismarck radar (KBIS), 230 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
2 hail. Local standard time, as filed.
The large hail broke windows in a home. Tree damage was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709137, 709138.